Featured News - Current News - Archived News - News Categories

Grand Island: Drug overdoses on the rise

Sat, Mar 19th 2016 07:00 am

By Larry Austin

Island Dispatch Editor

 A heroin overdose Wednesday evening brought to four the number of such incidents so far this month the Grand Island Fire Co. has already responded to.

Moriah Knowl, communication supervisor for the GIFC, said this week that in the last two months the GIFC has responded to one or two overdoses a week. The surge in response calls illustrates that heroin and opiate problem is not just a city problem, according to Grand Island Fire Chief Matt Osinski.

The GIFC has responded to overdose calls at such Island neighborhoods as Sunset Drive, Woodstream Drive, Elmwood Road, and Cardinal Lane to name a few, "literally every single corner" of the Island, Knowl said.

Knowl said in looking at the last five months of calls, "We noticed a stark increase after the beginning of the year."

Over that time period, the GIFC has had 12 overdoses of opiates and narcotics, four now in just the first half of March and five in February, totals that are more than double the rate of calls for overdoses the company was receiving in 2015. She reported that March has had four opiate overdoses, one from pills and one for cocaine. In February, there were five overdoses from heroin or opiates, and one for Xanax. In January, there were two calls, none in December, and three in November (two for heroin and one for a combination of alcohol and pills).

Knowl said the typical call to 911 for an overdose is placed by parents and family members. Often a brother or sister will call "terrified because they have never known their sibling to participate in heroin or anything like that, and they're terrified to even approach them," Knowl said.

"Others, it's almost scary to see how aloof some of these parents are because it becomes a regular occurrence" for some of the overdoses, she said. Knowl said Islanders who OD are usually in their 20s and 30s.

In one recent overdose March 3, the GIFC responded to a call by a woman who needed help for her sister, who was locked inside a vehicle and unconscious after overdosing on heroin at an address on Woodstream Drive, one of the many affluent neighborhoods on the Island. First-responders arrived on location and immediately administered a dose of Narcan to the patient, who was then treated by GIFC paramedics and transported to the hospital.

To believe this type of drug use is going on just in the stereotypical rundown, vacant building is "not the reality of it," Osinski said.

Osinski, a Buffalo fireman as well, said that when he worked in the Riverside section of Buffalo, it was routine to find suburban kids who stopped in a parking lot to buy and use drugs, and then overdose.

The recent discovery of discarded needles on West River Road indicates to Knowl that people are driving and using drugs, presenting another danger.

"Also another trend that is probably a little bit more prevalent in the City of Buffalo, but it's starting to happen here, is we're seeing that parents are using with children in the house," Knowl said.

Narcan, an opiate antidote, is the latest weapon in the GIFC's arsenal. First responders are now carrying nasal Narcan, administered through the nose. GIFC members have been trained in using Narcan, Osinski said, for as long as the program has been in existence because it was always an intravenous administration, but now with the prevalence of intranasal Narcan used on a basic EMT level, 60 basic EMT providers at the GIFC are ready to administer it if needed.

"That was a, shall we say, game-changer from our standpoint," Osinski said.

Osinski said it's "almost miraculous" to see patients go from the brink of death to being alert, kicking and screaming because of timely administration of Narcan.

Over-the-counter Narcan, while it is saving lives, could be fueling more drug use from people "knowing that there's a Band-Aid," Knowl cautioned.

"It is enabling people to try it for the first time," Knowl said, and discouraging people from seeking counseling. "It really is just a Band-Aid to a much bigger problem."

Osinski wonders how many users aren't calling 911 for an overdose, but instead are being administered over-the-counter Narcan, waking up and continuing to use drugs with the false sense of security.

"We have come across a few cases where the people who are overdosed had a vial of Narcan sitting there," Osinski said.

Osinski said these users fail to realize that Narcan has a short half-life.

"It will wear off while you still have the opiates in your system," Osinski explained, adding the Narcan will bring the subject back for a short period of time, but without proper medical attention a user could lapse into unconsciousness again. He said some patients have been revived by Narcan and then refused further treatment.

Opiates affect the central nervous system, causing muscles to relax and putting users into respiratory distress, Osinski said, and if the airway closes, the respiratory drive drops "to just about nothing" and the patient goes into cardiac arrest in a matter of minutes.

Erie County Sheriff Timothy Howard said since the beginning of 2015 there were nearly 150 deaths associated with heroin/opioid overdoses countywide.

"This isn't just something that you say, 'Oh, it only happens in X neighborhood in the City of Buffalo.' It's happening in every municipality in Western New York and New York state," Osinski said. "Our numbers alone are across every neighborhood on Grand Island."

comments powered by Disqus